Alert archive / Vermont / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 75, NWS Albany, NY

August 9, 2001Bennington County, Vermont

NWS Albany, NY issued this severe thunderstorm warning at Aug 9, 2001, 8:17 PM EDT for Bennington County, Vermont. It was in force for 73 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2001, 8:17 PM EDT (00:17 UTC)
Expired
Aug 9, 2001, 9:30 PM EDT
In force
73 min
Issued by
NWS Albany, NY
Area
Whole counties

County Bennington County, VT

The radar

The Albany radar (KENX), 94 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 8:39 PM EDTThunderstorm WindBennington, VT
Aug 9, 8:45 PM EDTThunderstorm WindBennington, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2001-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2001-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2817 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

035 
WUUS51 KALY 100017
SVRALY
VTC003-100130-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
817 PM EDT THU AUG 9 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENNINGTON COUNTY IN SOUTHERN VERMONT

* UNTIL 930 PM EDT

* AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES WEST OF WEST SANDGATE TO
  11 MILES WEST OF NORTH POWNAL...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RUPERT AND NORTH POWNAL AT 825 PM EDT
  NORTH BENNINGTON AND POWNAL AT 830 PM EDT
  ARLINGTON AND BENNINGTON AT 835 PM EDT
  SUNDERLAND AT 840 PM EDT
  MANCHESTER AND MANCHESTER CENTER AT 845 PM EDT
  WOODFORD STATE PARK AT 850 PM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:05 PM EDT, 6 hours 12 minutes earlier.

Area forecast discussion, Aug 9, 2:05 PM EDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
205 PM EDT THU AUG 9 2001

SFC RDG CONTS ACRS APLCNS WITH DOWNSLOPE PERMITTING TEMP TO SLIDE
UP TO 96F AT KPOU AND 95F AT SALT PT /DUTCHESS CO/. UPSTREAM SFC
DWPNTS AS ELEVATED AS 80F AT KMDT. MDT PRES GRAD SETTING UP NR
LK ERIE...THUS MAY NEED TO ADD A FEW DEG TO MOS MIN TEMPS. EVIDENCE
OF LK BREEZE PER CELL SPROUTING IN OSWEGO CO NR KFZY. STG TEMP GRAD
WITH CDFNT FM UPR MI-CNTRL KS. MODELS SHOW PRE-FNTL CONVECTION RCHG
NW HLF OF DIST GENERALLY IN THE 04Z-12Z FRAME...THEN FNT CONTS INTO
SE DIST DURG AFTN. WITH H2.5 DIV IN ASSOCN WITH 120 KT JET NR
QUE/ONTARIO BDR ARND 06Z...IT SEEMS LOGICAL TO GO WITH THIS SCENERIO
AND WL AGAIN HILITE SVR WX POTENTIAL...THEN AVN RUN SHOWS SOME
SLOWING OF FNT ALG ERN SEABOARD FRI NGT...WHICH COULD PRODUCE EVNG
CONVECTION IN EXTRM SE...THEN FNT TURNS QSTNRY INTO WEEKEND. MORE IN
THE EXTENDED RANGE...REINFORCING CDFNT DROPS THRU MON.  MCKINLEY/RCK

.ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.

In the hours before

Local storm report, Aug 9, 7:08 PM EDT, 1 hour 9 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
0707PM     THU AUG 09 2001
GFSO WLSR QHQT QTRF APTS WAPT
02594    FILE 28   FULTON CO SHERIFF NY0170000               AUG 09-01
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: FULTON

LOCATION (INCLUDING TOWN AND NEAREST ROAD): ENTIRE COUNTY

DATE AND TIME CONDITION STARTED: DATE    1800
EXTENT OF DAMAGE OR AREAS IN DANGER: HIGH WINDS, NUMEROUS TREES DOWN, POWER
LINES DOWN, POWER FAILURE IN PARTS OF COUNTY AND CITY OF GLOVERSVILLE AND CITY
OF JOHNSTOWN

CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED    ( ) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0        NUMBER INJURED: UNK

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS (X) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            (X) - TREES
(X) - POWER/TELCO POLES   (X) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED:          NUMBER INJURED:

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
(X) - SMALL TREES/SHRUBS  (X) - LARGE TREES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  (X) - POWER/TELCO POLES
(X) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS:     MPH OR    KNOTS
NUMBER KILLED:          NUMBER INJURED:

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
( ) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS:

AUTH PHONE : 518 736-2100

AUTH LIEUTENANT GARTH W HILLIER

OPER - POLMATEER,KAREN L              1907
Special weather statement, Aug 9, 7:25 PM EDT, 52 minutes before
NYZ041-042-049-050-100000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
725 PM EDT THU AUG 9 2001

...STRONG THUNDERSTORMS IN SCHENECTADY...SARATOGA AND WARREN
COUNTIES...

AT 725 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF CONKLINGVILLE TO 3
MILES NORTHWEST OF PATTERSONVILLE...OR 3 MILES SOUTHEAST OF AMSTERDAM
ALONG A LINE EXTENDING FROM 12 MILES EAST OF SPECULATOR TO 16 MILES
SOUTHWEST OF LAKE GEORGE VILLAGE...MOVING EAST AT 40 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN...WILL BE NEAR...

JOHNSBURG AND ALPLAUS AT 730 PM EDT...
CLIFTON PARK AND GLENS FALLS AT 735 PM EDT...
FERNWOOD AND GANSEVOORT AT 740 PM EDT...
MECHANICVILLE AND NORTHUMBERLAND AT 745 PM EDT...
BOLTON LANDING AND SCHUYLERVILLE AT 750 PM EDT...
Local storm report, Aug 9, 7:39 PM EDT, 38 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP K
0739PM     THU AUG 09 2001
2 0710712 071
KCSO WLSR
02280    FILE 28   COLUMBIA CO SO NY0100000                  AUG 09-01
TO       DESTINATION(S) AGENCY TITLE

AUTH
OPER - GROLL,PETER J                  1938
Local storm report, Aug 9, 7:42 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
742 PM EDT THU AUG 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    RUSSIA                    NY   WIND DAMAGE
08/09/01   HERKIMER                       NUMEROUS TREES AND POWER
                                          POLES DOWN.  ALSO TREES
                                          AND POLES DOWN IN POLAND.

0600 PM                              NY   WIND DAMAGE
08/09/01   HERKIMER                       EMERGENCY MANAGEMENT
                                          REPORTS TREES AND WIRES
                                          DOWN BETWEEN 6 AND 630 PM
                                          IN OHIO, NEWPORT, NORWAY,
                                          FAIRFIELD AND SALISBURY.

0600 PM                              NY   WIND DAMAGE
08/09/01   FULTON                         POLICE REPORT NUMEROUS
                                          TREES AND WIRES DOWN
                                          BETWEEN 6 AND 7 PM ACROSS
                                          THE COUNTY.

0635 PM    DOLGEVILLE                NY   WIND DAMAGE
08/09/01   HERKIMER                       TREES AND POWER LINES
                                          DOWN.

0735 PM    EDINBURG                  NY   WIND DAMAGE
08/09/01   SARATOGA                       TREES DOWN.

NNNN
Local storm report, Aug 9, 7:55 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
755 PM EDT THU AUG 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    SCHENECTADY               NY   WIND DAMAGE
08/09/01   SCHENECTADY                    POLICE REPORT NUMEROUS
                                          TREES AND WIRES DOWN.
                                          SIDING RIPPED OFF
                                          BUILDING.
Local storm report, Aug 9, 8:13 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
813 PM EDT THU AUG 09 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    STILLWATER                NY   75 MPH TSTM GUST
08/09/01   SARATOGA                       TREES DOWN.  ALSO REPORTS
                                          OF TREES DOWN IN MALTA AND
                                          CLIFTON PARK.

0810 PM    MELROSE                   NY   WIND DAMAGE
08/09/01   RENSSELAER                     TREES AND WIRES DOWN

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:52 PM EDTSevere Thunderstorm WarningALYWindham68 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.